Marine Hail, 5nm E of Mackinac Bridge to Presque Isle Lt Mi
- When
- June 27, 4:58 PM EST
- Where
- 5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, 10 mi WNW of Forty Mile Point
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
2 marine hail, as filed by the National Weather Service.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 27, 2:48 PM EST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 348 PM EDT TUE JUN 27 2006 .DISCUSSION...RUC ANALYSIS AND VIS/IR/WV/RADAR IMAGERY SHOW A RATHER AMPLIFIED PATTERN FOR THIS TIME OF THE YEAR...WITH LARGE SCALE RIDGES LOCATED OVER ROCKIES AND FAR WESTERN ATLANTIC...AND A TROUGH OVER THE MIDWEST. SEVERAL SHORTWAVES CAN BE SEEN ROTATING AROUND THE TROUGH...ONE OVER NORTHERN MISSOURI...ANOTHER OVER THE ARROWHEAD OF MINNESOTA...AND THE LAST OVER CENTRAL MICHIGAN. THE LATTER OF THESE SHORTWAVES...ALONG WITH DIURNAL HEATING...IS HELPING TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER THE CWA...WITH THE HEAVIEST ACTIVITY LOCATED ACROSS THE HIGHER TERRAIN OF NORTHERN LOWER AND ALONG LAKE BREEZES. AT THE SURFACE...A VERY COMPLEX PRESSURE PATTERN HAS SET UP. BROAD LOW PRESSURE CURRENTLY RESIDES OVER NORTHERN MICHIGAN/EASTERN ONTARIO...WITH A WARM FRONT EXTENDING TO QUEBEC...A WEAKENING COLD FRONT EXTENDING SOUTHWARD OVER OHIO...AND SECONDARY TROUGHS EXTENDING THROUGH DULUTH...AND ANOTHER OVER SOUTHERN WISCONSIN AND CENTRAL IOWA. NOT UNEXPECTEDLY...SHOWERS AND THUNDERSTORMS REMAIN THE MAIN CONCERN THROUGH WEDNESDAY WITH DEEP LAYER CYCLONIC FLOW OVERHEAD. TONIGHT...DIURNAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHWEST OVER THE NEXT SEVERAL HOURS...BUT THEN GRADUALLY WEAKEN ONCE WE LOSE THE HEATING OF THE DAY AND FORCING (VIA SHORTWAVE) MOVES TO THE NE OVER CANADA. LONG WAVE TROUGH AXIS OVER THE GREAT LAKES MAKES VERY LITTLE PROGRESS EASTWARDS. SHORTWAVE OVER LOWER MICHIGAN SWINGS NORTHEAST ACROSS EASTERN ONTARIO BY EARLY THIS EVENING. MEANWHILE...SHORTWAVE NEAR DULUTH WILL DROP SE ACROSS CENTRAL WI AND AND APPROACH LAKE MICHIGAN BY 12Z. THIS SHORTWAVE WILL HELP PUSH THE 850 MB FRONT SE AND PLACE IT FROM EASTERN LAKE SUPERIOR TO GREEN BAY BY THIS TIME...WHILE CYCLONIC FLOW REMAINS OVER THE AREA AT THE SURFACE. THINK A FEW SHOWERS WITH THIS SHORTWAVE/FRONT WILL REENTER THE PICTURE LATE TONIGHT OVER THE WESTERN CWA AND ADJUSTED POPS ACCORDINGLY. MODELS ALSO SHOW ABUNDANT LOW LEVEL MOISTURE IN PLACE BENEATH THE INVERSION AND WITH LIGHT SYNOPTIC FLOW AND RAINFALL... EXPECT FOG TO BE A PROBLEM YET AGAIN LATE THIS MORNING...AND HAVE ADDED IT TO THE WEATHER GRIDS. LOWS WILL BE SIMILAR TO LAST NIGHT...IN THE MIDDLE 50S TO LOWER 60S. MPC LATER PERIODS...SHARP UPPER TROF WILL BE OVERHEAD THRU WEDNESDAY EVENING...THEN SLOWLY PROGRESS ACROSS LAKE HURON AND EVENTUALLY LAKE ONTARIO. HEIGHTS WILL BE REBOUNDING SIGNIFICANTLY LATER IN THE WEEK. CYCLONIC FLOW WILL CONTINUE AT THE SURFACE ALSO THRU WED NIGHT...THEN BE REPLACED BY WEAK HIGH PRESSURE MOVING THRU THE SOUTHERN LAKES REGION. THE MAIN FORECAST CONCERN IS ANOTHER DAY OF POTENTIAL DEEP CONVECTION WEDNESDAY...WITH A TREND TOWARD QUIETER WX LATER IN THE WEEK. MODELS ARE IN AGREEMENT WITH THE SYNOPTIC PICTURE. BUT AS USUAL THEY HANDLE CONVECTIVE TRENDS DIFFERENTLY. THE NAM WANTS TO DEVELOP SHOWERS ASSOCIATED WITH THE COMMA HEAD OF THE UPPER TROF (NOW IN NE MN) NEAR DAYBREAK. IT IS THUS COOLER AND CLOUDIER THAN THE GFS. APPEARS FROM NAM/GFS 500MB TRENDS THAT THE COMMA HEAD SHOULD STILL BE JUST UPSTREAM AT 12Z. THUS A GFS-TYPE SOLUTION THAT ALLOWS FOR SOME SUNSHINE AND HEATING EARLY WEDNESDAY (ESPECIALLY IN THE EAST) SEEMS MORE REASONABLE. WEDNESDAY/WED NIGHT...AIRMASS WILL BE A LITTLE COOLER/DRIER THAN THE LAST COUPLE OF DAYS...AS MID 50S DEW POINTS SEEN IN WI AND ENVIRONS TODAY GRADUALLY FILTER INTO THE REGION. HOWEVER...THE COLD CORE ALOFT WILL ALSO BE MOVING INTO THE REGION...AS 500MB TEMPS LOWER TO -17-18C. BROAD LOW-LEVEL CONVERGENCE WILL BE IN PLACE AS SURFACE TROFFINESS LINGERS...THOUGH DOUBT THE TROF WILL BE QUITE AS FOCUSED AS THE GFS PROGS (NAM APPEARS MORE REASONABLE HERE). INSTABILITY SHOULD AGAIN BE SUFFICIENT FOR DEEP CONVECTION WITH DIURNAL HEATING...A 74/56 SURFACE PARCEL PRODUCES MLCAPES OF 700-800J/KG WITH NO CAP. SHEAR IS SMALL...WITH 500MB WINDS 20-25KT AND CONSIDERABLY LESS BELOW. 0-6KM BULK SHEAR VALUES ARE LOWERING THRU THE DAY AS BETTER 500MB WINDS DEPART TO THE EAST...DURING PEAK HEATING IN THE PM HOURS GENERALLY 25KT OR LESS. SO ANOTHER DAY OF DISORGANIZED MULTICELL CONVECTION EXPECTED. EMPHASIS FOR STRONGER STORMS SHOULD AGAIN BE EAST OF US-131...WHERE HEATING WILL BE STRONGEST (AWAY FROM INCOMING COMMA HEAD). WITH WET BULB ZERO HEIGHTS LOWERING TO 8-9K FEET...INSTABILITY SHOULD BE SUFFICIENT FOR THE STRONGEST STORMS TO APPROACH AND BRIEFLY EXCEED SVR CRITERIA HAIL. CHANCY POPS WILL WORK IN THE MORNING...WITH LIKELY IN THE AFTERNOON AND EVENING AWAY FROM LAKE MI. THURSDAY/THURSDAY NIGHT...TEMPS WILL GRADUALLY WARM ALOFT AS UPPER TROF VERY SLOWLY DEPARTS TO THE WEST. LOW LEVELS WILL ALSO BE SLOWLY DRYING OUT AS WEAK LOW LEVEL NW FLOW ARRIVES ON FLANK OF 1018MB HIGH NEARING NORTHERN IL. MAIN QUESTION IS WHETHER WE WILL ENOUGH LINGERING INSTABILITY TO POP AN AFTERNOON SHOWER. A 74/53 PARCEL...IN LINE WITH GFS PROGS...STILL PRODUCES ANOTHER 700-800J/KG OF CAPE...AND SCRAPES BY A 675MB CAP WITH SOME ROOM TO SPARE. WILL REMOVE PRECIP NEAR THE LAKE MI SHORELINE...AND MAINTAIN JUST CHANCY POPS ELSEWHERE THRU THE AFTERNOON. WILL GO DRY THURSDAY NIGHT AS CONTINUED DIFFERENTIAL TEMP ADVECTION WILL PRODUCE A STABLE AIRMASS FAIRLY RAPIDLY. REST OF THE FORECAST...RIDGE WEST/TROF EAST PATTERN WILL PERSIST OVER NORTH AMERICA. MODELS IN GOOD AGREEMENT ON THE LARGE SCALE... BRIEFLY DE-AMPLIFYING THE PATTERN OVER THE WEEKEND BEFORE THE RIDGE OUT WEST BUILDS BACK UP AGAIN EARLY NEXT WEEK. THERE ARE NO SIGNIFICANT INTRUSIONS OF COOL DRY AIR UNTIL MAYBE THE MID PART OF NEXT WEEK. SO THE WX WILL REMAIN UNSETTLED WITH TEMPS NEAR TO A BIT BELOW NORMAL. THE DETAILS...WILL RETURN A CHANCE OF SHRA/TSRA FRI AFTERNOON AS SURFACE RIDGE AXIS MOVES A BIT EAST AND RETURN FLOW RESUMES. A COLD FRONT LOOKS TO MOVE THRU SAT NIGHT...AND WILL EVENTUALLY SETTLE IN THE OHIO VALLEY...WHILE A SECONDARY FRONT SETTLES TOWARD UPPER MI ON MONDAY. HARD TO PUT ANY DRY PERIODS IN THE FORECAST UNTIL MAYBE TUESDAY...WHEN HPC MANUAL PROGS SHOW SOME CANADIAN AIR FINALLY SPILLING SOUTHWARD INTO THE NORTHERN LAKES. ZOLTOWSKI && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 410 PM EDT TUE JUN 27 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-281000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 410 PM EDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN...MAINLY THIS EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN THROUGH 9 PM...WITH HAIL UP TO GOLF BALL SIZE AND WIND GUSTS UP TO 60 MILES PER HOUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY THUNDERSTORMS ARE LIKELY ACROSS ALL OF NORTHERN MICHIGAN WEDNESDAY THROUGH THURSDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING...ESPECIALLY AWAY FROM LAKE MICHIGAN. STORMS COULD PRODUCE HAIL UP TO THE SIZE OF QUARTERS. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON THROUGH SATURDAY NIGHT...AND AGAIN SUNDAY AFTERNOON THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. MPC/JZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
343 PM EDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL CADILLAC 44.25N 85.42W
06/27/2006 E0.75 INCH WEXFORD MI BROADCAST MEDIA
HAIL COVERING GROUND
0341 PM HAIL CADILLAC 44.25N 85.42W
06/27/2006 E1.50 INCH WEXFORD MI TRAINED SPOTTER
&&
JZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
452 PM EDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 4 S LAKE CITY 44.27N 85.21W
06/27/2006 E0.75 INCH MISSAUKEE MI PUBLIC
FROM AUTO DEALERSHIP AT INTERSECTION OF M-55 AND M-66
&&
JZ2 marine hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2006Every state in 2006This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517750, 5517751.